Tornadoes · United States · Iowa · 2021
EF1 tornado, Fuller Fld Arpt, Iowa, December 15, 2021
This EF1 tornado ran 4.0 miles across Dickinson County on December 15, 2021, touching down at 5:39 PM CST and reaching 50 yards wide. It killed nobody, and did $200,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- December 15, 2021
- Touchdown
- 5:39 PM CST (23:39 UTC)
- Lifted
- 5:43 PM CST (23:43 UTC)
- On the ground
- 4 minutes
- Path length
- 4.0 miles (6.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- County
- Dickinson County
- Touchdown point
- 43.265, -95.088
- Lift-off point
- 43.322, -95.087
- Record number
- 2112151739-02
The damage survey
7 damage points were recorded along this path by NWS FSD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- Pictures of damage via EM.
- Portion of south-facing roof lifted on home. Destroyed outbuilding north of house. Pictures of damage via EM.
- Drone video from county EM shows weak ground scouring in field.
- Numerous trees down in Spencer.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An unprecedented storm system lifted across the central Plains from December 15 into the early hours of December 16. Kinematic fields were at the top of the climatological distributions, leading to extreme wind shear in the lowest levels. Ahead of the system, record high temperatures with surface dew point values into the 50s and lower 60s surged toward northwest Iowa and resulted in instability not typically found in December.||A serial derecho developed across Nebraska and Kansas during the early afternoon and raced to the northeast toward Iowa and Minnesota, with widespread damaging wind and a few tornadoes. The first Storm Prediction Center moderate risk, as well as severe thunderstorm and tornado warnings during December, were issued for the Sioux Falls warning area. There was even remaining snow cover in parts of northwest Iowa north of Highway 18 and into southwest Minnesota as the severe storms evolved during the afternoon and evening hours.||As the cold front swung through the area behind the convective line, 60 to 75 mph winds aloft were mixed to the surface and resulted in a few synoptic wind gusts up to hurricane force. Some light wintry precipitation also fell during the transition toward the much colder air, which led to flash freezing as temperatures fell as much as 40 degrees during the overnight hours.
A tornado spun up 3 miles east-northeast of Fostoria one-half mile south of 260th Street east of 250th Avenue. The tornado tracked north just east of 250th Avenue, and snapped several power poles along 260th and 250th Streets. Two farms between 250th and 240th Streets were struck by the tornado, which peeled back the roof of an outbuilding and damaged several large trees. The most significant damage occurred along 235th Street where a portion of the south-facing roof was removed from a house and an outbuilding to the north of the house was destroyed. The tornado tracked through open fields for another mile before it lifted 2 miles east of Milford. The average path width was 25 yards and the maximum estimated wind speed was 100 mph. Property damage costs are a rough estimate.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 19:23 UTC and running to 00:11 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 08:56 UTC | 15:00 UTC | Dense Fog Advisory | FSD |
| 18:00 UTC | 08:46 UTC | High Wind Warning | FSD |
| 19:23 UTC | 00:11 UTC | Tornado Watch | FSD |
| 23:29 UTC | 00:15 UTC | Severe Thunderstorm Warning | FSD |
| 03:05 UTC | 08:48 UTC | Winter Weather Advisory | FSD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:28 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Dec 15, 5:36 PM CST, 3 minutes earlier.
Area forecast discussion, Dec 15, 5:36 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
536 PM CST Wed Dec 15 2021
.SHORT TERM...(This Evening through early Thursday Morning)
Issued at 248 PM CST Wed Dec 15 2021
A SIGNIFICANT AND RARE EVENT FOR MID DECEMBER REMAINS ON TRACK
Let's jump right into it shall we? Early afternoon satellite imagery
showing an ACCAS field moving northeastwards into the area, and is a
great indicator of the mid-level instability that we currently have
in place across the region. Also on satellite, the leading edge of
the surface low can clearly be seen as it is lighting up a line of
showers and thunderstorms across south-central Nebraska as of ~1:15
PM. Expect this line to reach the Sioux City area right around 4 PM,
which will continue tracking northeastwards towards south central
Minnesota by around 6 PM.
With around 1000 J/kg of CAPE to work with, 50-80 knots of shear,
and 200-300 (m^2 s^-2) of ESRH, a line of thunderstorms currently
over central Nebraska are expected with embedded tornadoes possible.
Have collaborated and issued a tornado watch, and includes areas
along a line from Ponca, NE & Sioux City, IA out towards Jackson, MN
and Spencer, IA. While tornadoes are possible, the more confident
threat is for strong damaging winds as strong as 70 to 80 mph.
Severe Thunderstorm Warnings and Tornado Warning have already been
issued across central Nebraska, so please take these storms and
their warnings seriously.
For areas west of the main line of storms, showers and thunderstorms
are possible for the remaining afternoon hours before the inverted
trough reaches the area bringing cooler air along with it. This will
bring a changeover from rain to a wintry mix, where an hour or two
of rain/freezing rain/snow will be possible, before the switch all
to snow takes place as we head into the evening hours. The other
thing to watch this afternoon is the strong synoptically driven wind
gusts, which will begin to impact areas along the MO River Valley by
later this afternoon.
For the evening hours, the non-convective related winds will
continue to strengthen as the surface low and mid-level low move
across the area, with the southern periphery mixing down 60 to 80
knot winds. This will result in fairly widespread 60 to 70 mph wind
gusts down at the surface, with advisory level winds lingering
around past midnight. Might need to issue a wind advisory after the
high wind warning expires at 3 AM, but will hold off for now to
avoid confusion.
Winter weather wise, the transition to snow will continue to take
place during the evening hours, though no ice accumulations are
expected. Snowfall amounts have been increased slightly on the
backside of the low as some frontogenesis will likely lead to some
banding to take place, but again as this system is moving so quickly
snowfall accumulations will overall remain light, though a couple
locations could pick up a quick 1 to 2 inches. Due to the falling
snow and HREF probabilities showing a quick moving area of around 1
inch per hour snowfall rates very likely leading to reduced
visibilities, have expanded the Winter Weather Advisory to increase
awareness of this threat. The other threat tonight will be a flash
freeze event with all of this snowmelt and rainfall, so be vigilant
if you're traveling tonight.
.LONG TERM...(Thursday Morning through Wednesday)
Issued at 248 PM CST Wed Dec 15 2021
Thursday will likely remain a little breezy with seasonal
temperatures, with our next chance for light snow occurring on
Friday for areas along and north of the Highway 14 corridor. With
severe convection knocking on our southern counties, long term
discussion is ended early to focus on the current threats.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 536 PM CST Wed Dec 15 2021
Showers and scattered thunderstorms are moving their way through the
area, with the line of strong/severe thunderstorms currently in
central Iowa and moving into south-central Minnesota. Locations well
west of I-29 have switched over to snow, with the rest of the rain
switching over to snow throughout the evening hours. Strong winds
will be ramping up throughout the evenings hours, with widespread 50-
70 mph winds expected before winding down slowly after midnight.
IFR/LIFR cigs and visby's will remain likely through midnight,
turning MVFR for a couple hours before becoming VFR.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until midnight CST tonight for SDZ050-063>071.
Winter Weather Advisory until 3 AM CST Thursday for SDZ038>040-
050-052>060-063-064.
High Wind Warning until 3 AM CST Thursday for SDZ038>040-052>062.
MN...Winter Weather Advisory until 3 AM CST Thursday for MNZ071-072.
High Wind Warning until 3 AM CST Thursday for MNZ071-072-080-081-
089-090-097-098.
IA...High Wind Warning until midnight CST tonight for IAZ001>003-
012>014-020>022-031-032.
NE...High Wind Warning until midnight CST tonight for NEZ013-014.
&&
SHORT TERM...APT
LONG TERM...APT
AVIATION...APTHazardous weather outlook, Dec 15, 4:17 AM CST, 13 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 417 AM CST Wed Dec 15 2021 MNZ071-SDZ038>040-050-052>066-068-069-161030- Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 417 AM CST Wed Dec 15 2021 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Dense fog in areas along and east of I-29 is expected to continue through late morning. If traveling, be sure to slow down, increase your following distance, and use your low beam headlights. Expect very strong winds to prevail this afternoon and evening, with gusts as high as 60 to 70 mp at times. Wind direction will initially be from the south-southwest, turning westerly late this afternoon. Otherwise, look for temperatures to quickly plummet below freezing later this evening, resulting in a transition to snow. Strong winds during this time will also continue to linger, causing reduced visibilities to become common. While central/south-central SD stands the best chance of seeing any accumulations, could see snow fall as far east as I-29. Lastly, may also see a flash freeze occur across portions of our area, resulting in slippery travel conditions through the overnight period. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ013-014-SDZ067-070-071-161030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Lincoln-Union- 417 AM CST Wed Dec 15 2021 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Dense fog in areas along and east of I-29 is expected to continue through late morning. If traveling, be sure to slow down, increase your following distance, and use your low beam headlights. Expect very strong winds to prevail this afternoon and evening, with gusts as high as 60 to 70 mp at times. Wind direction will initially be from the south-southwest, turning westerly late this afternoon. In addition to the overall windy conditions, there is also a chance for strong to severe thunderstorms across portions of NW Iowa and SW Minnesota during the late afternoon and early evening. Damaging winds would be the primary hazard with storms, but isolated tornadoes are also possible. Otherwise, look for temperatures to quickly plummet below freezing later this evening, resulting in a transition to snow. May also see a flash freeze occur across portions of our area, resulting in slippery travel conditions through the overnight period. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Dec 15, 4:36 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TORNADO 3 ENE LAWTON 42.50N 96.13W
12/15/2021 WOODBURY IA STORM CHASER
REPORT OF POWER FLASHES FROM POWER LINES.
&&Local storm report, Dec 15, 4:44 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 4 W BRONSON 42.40N 96.28W
12/15/2021 WOODBURY IA STORM CHASER
BUILDING DAMAGED. TIME ESTIMATED FROM RADAR.
&&
PSLocal storm report, Dec 15, 4:49 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND DMG 2 E LAWTON 42.48N 96.15W
12/15/2021 WOODBURY IA LAW ENFORCEMENT
POWER LINES DOWN ACROSS HWY 20. TIME
ESTIMATED FROM RADAR.
&&
PSLocal storm report, Dec 15, 4:59 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND DMG 2 ENE LAWTON 42.49N 96.15W
12/15/2021 WOODBURY IA STORM CHASER
POLE SHED ROOF OFF WITH DEBRIS BLOWN INTO
FIELD. TIME ESTIMATED FROM RADAR.
&&
PSLocal storm report, Dec 15, 5:07 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG KINGSLEY 42.58N 95.96W
12/15/2021 PLYMOUTH IA PUBLIC
ROOF TOWN OFF OF BUILDING. TIME ESTIMATED
FROM RADAR.
&&
PSLocal storm report, Dec 15, 5:25 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 4 WSW LAKESIDE 42.60N 95.24W
12/15/2021 M51 MPH BUENA VISTA IA BROADCAST MEDIA
TIME ESTIMATED FROM RADAR.
&&
PSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
11.7 hours before the tornado, 210 km from the path. December 15, 2021.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -51 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.2 K/km
Minneapolis, MN (KMPX), 00:00Z
0.3 hours after it, 210 km from the path. December 16, 2021.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -55 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 443 m²/s²
- 0-3 km storm-relative helicity
- 470 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
- 0-3 km lapse rate
- 3.4 K/km
The surface observations
Spencer (SPW), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:40 UTC | 150° 14 kt | 990.5 | ||||
| 21:50 UTC | 150° 13 kt | 990.2 | ||||
| 21:53 UTC | 63 | 55 | 150° 13 kt | 989.8 | ||
| 21:55 UTC | 150° 14 kt | 989.8 | ||||
| 22:00 UTC | 150° 13 kt | 990.2 | ||||
| 22:10 UTC | 150° 11 kt | 989.8 | ||||
| 22:15 UTC | 150° 11 kt | 989.8 | ||||
| 22:20 UTC | 150° 13 kt | 989.5 | ||||
| 22:25 UTC | 140° 14 kt | 19 | 989.5 | |||
| 22:30 UTC | 140° 13 kt | 989.2 | ||||
| 22:35 UTC | 130° 11 kt | 988.5 | ||||
| 22:40 UTC | 130° 14 kt | 988.1 | ||||
| 22:45 UTC | 140° 15 kt | 987.8 | ||||
| 22:50 UTC | 150° 16 kt | 988.1 | ||||
| 22:53 UTC | 64 | 55 | 150° 16 kt | 988.1 | ||
| 22:55 UTC | 150° 15 kt | 987.8 | ||||
| 23:00 UTC | 150° 15 kt | 987.5 | ||||
| 23:05 UTC | 140° 16 kt | 986.8 | ||||
| 23:10 UTC | 140° 15 kt | 986.5 | ||||
| 23:15 UTC | 140° 15 kt | 21 | 986.1 | -RA | ||
| 23:21 UTC | 64 | 56 | 130° 15 kt | 985.4 | -TSRA | |
| 23:25 UTC | 150° 20 kt | 32 | 986.1 | -RA | ||
| 23:30 UTC | 160° 16 kt | 21 | 986.5 | +RA | ||
| 23:32 UTC | 63 | 57 | 200° 19 kt | 37 | 986.1 | +TSRA |
| 23:34 UTC | 62 | 57 | 230° 31 kt | 47 | 986.1 | +TSRA SQ |
| 23:35 UTC | 22 kt | 986.1 | +RA SQ | |||
| 23:41 UTC | 61 | 54 | 200° 23 kt | 47 | 986.8 | -TSRA SQ |
| 23:45 UTC | 180° 18 kt | 986.1 | -RA | |||
| 23:45 UTC | 59 | 51 | 180° 18 kt | 36 | 986.1 | -TSRA |
| 23:50 UTC | 180° 20 kt | 24 | 986.8 | -RA | ||
| 23:53 UTC | 54 | 48 | 180° 21 kt | 28 | 986.8 | VCTS -RA |
| 00:00 UTC | 170° 21 kt | 27 | 987.1 | |||
| 00:02 UTC | 53 | 47 | 170° 23 kt | 32 | 987.1 | |
| 00:05 UTC | 170° 21 kt | 26 | 987.1 | |||
| 00:10 UTC | 180° 18 kt | 986.8 | -RA | |||
| 00:25 UTC | 160° 14 kt | 985.1 | -RA | |||
| 00:30 UTC | 140° 15 kt | 984.8 | -RA | |||
| 00:35 UTC | 150° 15 kt | 984.4 | ||||
| 00:40 UTC | 160° 14 kt | 984.1 | ||||
| 00:45 UTC | 160° 18 kt | 24 | 984.4 | |||
| 00:50 UTC | 160° 17 kt | 22 | 984.1 | |||
| 00:53 UTC | 50 | 44 | 160° 19 kt | 984.1 | ||
| 00:55 UTC | 160° 20 kt | 24 | 984.1 | |||
| 01:00 UTC | 160° 22 kt | 27 | 984.4 | |||
| 01:05 UTC | 160° 20 kt | 984.1 | ||||
| 01:10 UTC | 160° 21 kt | 28 | 984.1 | |||
| 01:15 UTC | 170° 22 kt | 984.1 | ||||
| 01:20 UTC | 160° 22 kt | 29 | 983.7 | |||
| 01:25 UTC | 170° 22 kt | 29 | 983.7 | |||
| 01:30 UTC | 170° 22 kt | 27 | 983.7 | |||
| 01:35 UTC | 22 kt | 983.7 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sioux Falls radar (KFSD), 136 km away, was scanning. The volume nearest the touchdown began at 23:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:04 UTC | TSTM WND DMG | Larrabee | Cherokee, IA | DAMAGE TO MACHINE SHEDS AND SOME ROOFS DAMAGE. TIME ESTIMATED FROM RADAR. |
| 23:10 UTC | TSTM WND DMG | 2 Sse Sutherland | O'Brien, IA | DESTROYED BUILDING BLOCKING HIGHWAY 10 SOUTH OF SUTHERLAND. TIME ESTIMATED FROM RADAR. |
| 23:11 UTC | TSTM WND DMG | Sutherland | O'Brien, IA | LARGE TREE BRANCH DOWN IN TOWN. TIME ESTIMATED FROM RADAR. |
| 23:25 UTC | TSTM WND DMG | 3 E Royal | Clay, IA | LARGE PINE TREE BLOW DOWN. TIME ESTIMATED FROM RADAR. |
| 23:31 UTC | TSTM WND DMG | 1 Sse Spencer | Clay, IA | TREES DOWN IN TOWN. TIME ESTIMATED FROM RADAR. |
| 23:33 UTC | TSTM WND GST 54 | 3 Wnw Spencer | Clay, IA | |
| 23:35 UTC | TSTM WND GST 60 | 8 Wsw Milford | Dickinson, IA | |
| 23:40 UTC | TSTM WND DMG | 4 Ene Fostoria | Dickinson, IA | ROOF GONE OFF OF A LARGE SHED, 2-3 TREES UPROOTED AND SEVERAL POWER POLES WERE KNOCKED DOWN. TIME ESTIMATED FROM RADAR. |
| 23:42 UTC | TSTM WND DMG | 3 Ne Ayrshire | Palo Alto, IA | EXTENSIVE BUILDING DAMAGE TO THE NORTHEAST OF AYRSHIR. |
| 23:45 UTC | TSTM WND DMG | 2 Ese Ruthven | Palo Alto, IA | HOG BUILDING COMPLETELY DESTROYED. |
| 23:45 UTC | TSTM WND DMG | 2 Se Graettinger | Palo Alto, IA | DAMAGE TO OUTBUILDING AND TREES UPROOTED. TIME ESTIMATED FROM RADAR. |
| 23:49 UTC | TSTM WND DMG | 1 E Spirit Lake | Dickinson, IA | POWER POLES DOWN IN TOWN. TIME ESTIMATED FROM RADAR. |
| 23:52 UTC | TSTM WND DMG | Superior | Dickinson, IA | LARGE BRANCHES DOWN AND SHINGLES OFF OF ROOF. GARAGE BLOWN OFF OF FOUNDATION. TIME ESTIMATED FROM RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of December 15, 2021
124 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 15 | 1:27 PM CST | EF0 | Kearney, NE | 11.0 | 150 | $700,000 | ||
| December 15 | 1:29 PM CST | EF0 | Franklin, NE | 13.4 | 100 | $700,000 | ||
| December 15 | 1:33 PM CST | EF0 | Kearney, NE | 7.1 | 120 | $350,000 | ||
| December 15 | 1:44 PM CST | EF1 | Webster, NE | 14.8 | 180 | $400,000 | ||
| December 15 | 1:53 PM CST | EF1 | Adams, NE | 8.6 | 150 | $400,000 | ||
| December 15 | 2:03 PM CST | EF0 | Adams, NE | 7.2 | 60 | $302,000 | ||
| December 15 | 2:11 PM CST | EF1 | Hamilton, NE | 12.9 | 400 | $500,000 | ||
| December 15 | 2:26 PM CST | EF1 | Hamilton, NE | 12.0 | 400 | $500,000 | ||
| December 15 | 2:35 PM CST | EF1 | Polk, NE | 7.5 | 350 | $400,000 | ||
| December 15 | 3:03 PM CST | EF1 | Platte, NE | 0.8 | 30 | |||
| December 15 | 3:04 PM CST | EF2 | Platte, NE | 2.7 | 50 | 2 | ||
| December 15 | 3:11 PM CST | EF2 | Saline, NE | 23.7 | 70 | |||
| December 15 | 3:27 PM CST | EF1 | Colfax, NE | 1.5 | 30 | |||
| December 15 | 3:31 PM CST | EF2 | Cuming, NE | 6.3 | 100 | |||
| December 15 | 3:37 PM CST | EF1 | Cuming, NE | 4.8 | 50 | |||
| December 15 | 3:37 PM CST | EF1 | Cuming, NE | 1.8 | 50 | |||
| December 15 | 3:41 PM CST | EF1 | Cuming, NE | 0.4 | 50 | |||
| December 15 | 3:41 PM CST | EF1 | Saunders, NE | 16.6 | 100 | |||
| December 15 | 3:44 PM CST | EF2 | Cuming, NE | 11.2 | 200 | |||
| December 15 | 3:46 PM CST | EF1 | Saunders, NE | 0.7 | 100 | |||
| December 15 | 3:51 PM CST | EF1 | Cuming, NE | 11.2 | 20 | |||
| December 15 | 3:55 PM CST | EF2 | Cass, NE | 3.3 | 20 | |||
| December 15 | 4:05 PM CST | EF1 | Otoe, NE | 0.1 | 200 | |||
| December 15 | 4:05 PM CST | EF1 | Pawnee, NE | 0.2 | 20 | |||
| December 15 | 4:06 PM CST | EF0 | Pawnee, NE | 2.2 | 20 | |||
| December 15 | 4:06 PM CST | EF2 | Cass, NE | 3.6 | 150 | |||
| December 15 | 4:07 PM CST | EF1 | Pawnee, NE | 0.8 | 100 | |||
| December 15 | 4:09 PM CST | EF2 | Cass, NE | 2.6 | 200 | |||
| December 15 | 4:14 PM CST | EF1 | Mills, IA | 10.0 | 100 | |||
| December 15 | 4:15 PM CST | Unrated | Woodbury, IA | 0.8 | 20 | |||
| December 15 | 4:16 PM CST | EF0 | Pottawattamie, IA | 0.9 | 30 | |||
| December 15 | 4:20 PM CST | EF1 | Woodbury, IA | 4.6 | 75 | $250,000 | ||
| December 15 | 4:24 PM CST | EF2 | Pottawattamie, IA | 2.3 | 50 | |||
| December 15 | 4:25 PM CST | EF2 | Woodbury, IA | 8.4 | 100 | $500,000 | ||
| December 15 | 4:31 PM CST | EF1 | Mills, IA | 0.6 | 50 | |||
| December 15 | 4:31 PM CST | EF2 | Pottawattamie, IA | 6.7 | 75 | |||
| December 15 | 4:34 PM CST | EF1 | Pottawattamie, IA | 9.6 | 50 | |||
| December 15 | 4:35 PM CST | EF1 | Woodbury, IA | 4.3 | 75 | $200,000 | ||
| December 15 | 4:39 PM CST | EF1 | Plymouth, IA | 3.7 | 75 | $50,000 | ||
| December 15 | 4:42 PM CST | EF1 | Ida, IA | 13.0 | 75 | $200,000 | ||
| December 15 | 4:48 PM CST | Unrated | Crawford, IA | 4.4 | 50 | |||
| December 15 | 4:49 PM CST | EF2 | Cass, IA | 27.1 | 100 | $350,000 | ||
| December 15 | 4:58 PM CST | EF0 | Ida, IA | 2.9 | 50 | $75,000 | ||
| December 15 | 4:59 PM CST | EF1 | Cherokee, IA | 11.2 | 250 | $1.0 million | ||
| December 15 | 5:00 PM CST | Unrated | Cherokee, IA | 1.8 | 50 | |||
| December 15 | 5:00 PM CST | EF1 | Cass, IA | 11.4 | 80 | $100,000 | ||
| December 15 | 5:01 PM CST | EF1 | Buena Vista, IA | 6.4 | 75 | $200,000 | ||
| December 15 | 5:05 PM CST | EF1 | Cherokee, IA | 3.8 | 75 | $250,000 | ||
| December 15 | 5:07 PM CST | EF1 | Buena Vista, IA | 6.9 | 150 | $100,000 | ||
| December 15 | 5:08 PM CST | EF1 | O'Brien, IA | 3.9 | 100 | $50,000 | ||
| December 15 | 5:10 PM CST | EF1 | Guthrie, IA | 11.4 | 70 | $100,000 | ||
| December 15 | 5:13 PM CST | EF2 | Sac, IA | 17.6 | 100 | $150,000 | ||
| December 15 | 5:14 PM CST | EF2 | Guthrie, IA | 19.7 | 100 | $450,000 | ||
| December 15 | 5:18 PM CST | EF2 | Buena Vista, IA | 4.8 | 100 | $250,000 | ||
| December 15 | 5:19 PM CST | EF1 | Carroll, IA | 9.7 | 80 | $80,000 | ||
| December 15 | 5:21 PM CST | EF2 | Guthrie, IA | 30.0 | 300 | $470,000 | ||
| December 15 | 5:27 PM CST | EF2 | Guthrie, IA | 23.4 | 150 | $801,000 | ||
| December 15 | 5:29 PM CST | EF2 | Greene, IA | 5.5 | 100 | $1.2 million | ||
| December 15 | 5:32 PM CST | EF2 | Greene, IA | 5.8 | 100 | $500,000 | ||
| December 15 | 5:34 PM CST | Unrated | Calhoun, IA | 1.3 | 40 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.